Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 111, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 9, 2011, 2:51 PM EDT for Indiana County, Pennsylvania. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2011, 2:51 PM EDT (18:51 UTC)
- Expired
- Jun 9, 2011, 3:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
County Indiana County, PA
The radar
The State College radar (KCCX), 93 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 3:10 PM EDT | HAIL 1.75 | Clymer, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 12:53 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2633 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
256
WUUS51 KPBZ 091851
SVRPBZ
PAC063-091945-
/O.NEW.KPBZ.SV.W.0111.110609T1851Z-110609T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT THU JUN 9 2011
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
INDIANA COUNTY IN WEST CENTRAL PENNSYLVANIA...
* UNTIL 345 PM EDT
* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
INDIANA...MOVING EAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLUMVILLE... INDIANA... HOMER CITY...
ARMAGH... MARION CENTER...
YELLOW CREEK STATE PARK... CLYMER...
GLEN CAMPBELL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
&&
LAT...LON 4063 7884 4040 7897 4040 7899 4042 7902
4042 7907 4045 7921 4055 7925 4074 7926
4087 7912 4091 7880 4072 7880
TIME...MOT...LOC 1851Z 267DEG 20KT 4065 7913
$$2 follow-up statements
137
WWUS51 KPBZ 091916
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
316 PM EDT THU JUN 9 2011
PAC063-091945-
/O.CON.KPBZ.SV.W.0111.000000T0000Z-110609T1945Z/
INDIANA PA-
316 PM EDT THU JUN 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR INDIANA COUNTY...
AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR YELLOW CREEK STATE PARK...MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
YELLOW CREEK STATE PARK... MARION CENTER...
INDIANA... HOMER CITY... CLYMER...
ARMAGH... GLEN CAMPBELL...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
LAT...LON 4071 7881 4063 7884 4040 7897 4040 7899
4042 7902 4042 7907 4045 7920 4054 7924
4088 7904 4091 7880 4072 7880
TIME...MOT...LOC 1916Z 288DEG 18KT 4059 7895
$$
AAS889
WWUS51 KPBZ 091944
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT THU JUN 9 2011
PAC063-091954-
/O.EXP.KPBZ.SV.W.0111.000000T0000Z-110609T1945Z/
INDIANA PA-
344 PM EDT THU JUN 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR INDIANA COUNTY EXPIRES AT 345
PM EDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
LAT...LON 4071 7881 4063 7884 4040 7897 4040 7899
4042 7902 4042 7907 4045 7920 4054 7924
4088 7904 4091 7880 4072 7880
TIME...MOT...LOC 1944Z 288DEG 18KT 4055 7877
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:08 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 9, 1:08 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 108 PM EDT THU JUN 9 2011 .SYNOPSIS... THUNDERSTORM CHANCES WILL RETURN THIS AFTERNOON AND REMAIN IN THE FORECAST THROUGH SATURDAY NIGHT AS A FRONT SAGS OVER THE UPPER OHIO VALLEY. && .NEAR TERM /THROUGH TONIGHT/... SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED IN ADVANCE OF APPROACHING FRONT. PRIMARY FACTOR FOR SEVERE WEATHER WILL BE MODEST AMOUNTS OF INSTABILITY...ALTHOUGH WEAK LEVELS OF DEEP LAYER SHEAR MAY PREVENT STORMS FROM FORMING INTO A SOLID LINE ACROSS THE CWA. WITH FRONT MOVING SLOWLY...EXPECT THAT THE FRONT WILL REACH NORTHWESTERN COUNTIES BY 18Z...THE PITTSBURGH METRO AREA BY 00Z...AND THEN DROPPING TO THE MASON-DIXON LINE AROUND 06Z. SEVERE THREAT SHOULD DIMINISH DURING THE EVENING HOURS WITH THE LOSS OF DAYTIME HEATING...ALTHOUGH SHOWERS AND SOME ISOLATED THUNDERSTORMS WILL REMAIN OVERNIGHT. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... FRONT WILL REMAIN AROUND THE MASON-DIXON LINE ON FRIDAY...POSSIBLY DRIFTING FARTHER TO THE NORTH. THIS WILL KEEP A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. ONCE AGAIN...CONVECTION WILL DIMINISH FRIDAY EVENING...ALTHOUGH ALL LOCATIONS WILL STILL HAVE A CHANCE OF RAINFALL OVERNIGHT. LOW PRESSURE WILL BE OVER MICHIGAN SATURDAY MORNING...AND AS THIS SYSTEM MOVES TO THE NORTHEAST...A COLD FRONT WILL SWEEP THROUGH THE REGION SATURDAY INTO SATURDAY NIGHT. THIS SHOULD FINALLY CLEAR THE CHANCE FOR RAIN OUT OF THE FORECAST...BUT ANOTHER ROUND OF SEVERE WEATHER COULD OCCUR ON SATURDAY AS THE COLD FRONT PASSES. SKIES WILL BEGIN TO CLEAR ON SUNDAY...WITH COOLER AIR BRINGING TEMPERATURES BACK TO NORMAL THAT DAY. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... JUDGING FROM RECENT NAEFS AND ECMWF MODEL OUTPUT, CONCUR WITH HPC THAT HIGH PRESSURE, CENTERED OVER EASTERN CANADA, WILL PROVIDE DRY CONDITIONS AND COMFORTABLE TEMPERATURES TUESDAY AND WEDNESDAY. A LOW PRESSURE SYSTEM, COMING NORTHEASTWARD FROM THE SOUTHERN PLAINS, MAY PRODUCE THUNDERSTORMS STARTING LATE WEDNESDAY NIGHT. SPECIFIC TEMPERATURES WERE BASED ON BLEND OF HPC GUIDANCE AND NAEFS MEDIAN VALUES. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... RECENT RADAR DATA AND HRRR MODEL OUTPUT SHOWS A NEW PREFRONTAL BAND OF MVFR THUNDERSTORMS, WITH SEVERE POTENTIAL, DEVELOPING NEAR THE I-80 CORRIDOR BY 18Z, THEN MOVING SOUTHEASTWARD THROUGH THE KZZV-KPIT-KLBE CORRIDOR BY ABOUT 20Z, AND KMGW BY 22Z. COLD FRONT ITSELF WILL MOVE SOUTHEASTWARD THROUGH THE UPPER OHIO VALLEY TOWARD 00Z. RECENT SREF MODEL OUTPUT SHOWS THE FRONT STALLING TO PROVIDE ADDITIONAL BOUTS OF THUNDERSTORMS WITH RESTRICTIONS INTO EARLY SUNDAY. PATCHES OF EARLY MORNING FOG AND HAZE CAN ALSO PROVIDE RESTRICTIONS. CANADIAN HIGH PRESSURE CAN PROVIDE MORE PREVALENT VFR LATER SUNDAY INTO TUESDAY. SURFACE WINDS WILL BE FROM THE WEST AND SOUTHWEST NEAR 10 KTS TODAY, WITH HIGHER GUSTS IN THUNDERSTORMS. SURFACE WINDS WILL BE MORE FROM THE NORTHWEST 4 TO 7 KTS TONIGHT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 9, 12:57 PM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1257 PM EDT THU JUN 9 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021- 029-031-075-076-WVZ001>004-012-021>023-041-101200- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-WASHINGTON-GREENE- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 1257 PM EDT THU JUN 9 2011 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ016-022-023-073-074-101200- JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-WESTMORELAND RIDGES- 1257 PM EDT THU JUN 9 2011 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 9, 2:37 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 237 PM EDT THU JUN 9 2011 PAZ016-021-023-029-073>076-091945- JEFFERSON PA-ALLEGHENY-INDIANA-WASHINGTON-WESTMORELAND- WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES- INCLUDING THE CITIES OF...PUNXSUTAWNEY...BROOKVILLE... REYNOLDSVILLE...BROCKWAY...PITTSBURGH METRO AREA...INDIANA... WASHINGTON...CANONSBURG...DONORA...CALIFORNIA...CHARLEROI... MONONGAHELA...MCMURRAY...GREENSBURG...NEW KENSINGTON... JEANNETTE...LATROBE...MONESSEN...LIGONIER...DONEGAL... NEW FLORENCE...ACME...CHAMPION...UNIONTOWN...CONNELLSVILLE... POINT MARION...NORMALVILLE...FARMINGTON...OHIOPYLE...MARKLEYSBURG 237 PM EDT THU JUN 9 2011 ...STRONG THUNDERSTORMS... A LINE OF STRONG THUNDERSTORMS...STRETCHING FROM SOUTHERN JEFFERSON COUNTY TO ALLEGHENY AND WASHINGTON COUNTIES...WILL MOVE EAST AT 25 MPH. WIND GUSTS TO 40 MPH AND DIME SIZED HAIL ARE POSSIBLE WITH THE STRONGER STORMS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:11 PM EDT | Special Weather Statement | PBZ | Westmoreland | 49 min |
| Jun 9, 3:19 PM EDT | Special Weather Statement | PBZ | Fayette | 41 min |
| Jun 9, 3:28 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Washington, Westmoreland | 62 min |
| Jun 9, 4:35 PM EDT | Special Weather Statement | PBZ | Fayette | 55 min |
| Jun 9, 5:35 PM EDT | Special Weather Statement | PBZ | Fayette | 25 min |
| Jun 9, 6:35 PM EDT | Special Weather Statement | PBZ | Fayette | 55 min |
| Jun 9, 7:24 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 36 min |
| Jun 9, 7:34 PM EDT | Areal Flood Advisory | PBZ | Fayette | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.